Alert archive / Idaho / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Pocatello, ID

May 29, 2005Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2005, 5:59 PM MDT for Power County, Idaho. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 5:59 PM MDT (23:59 UTC)
Expired
May 29, 2005, 6:13 PM MDT
In force
14 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Power County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 292359
SVRPIH
IDC077-300045-
/O.NEW.KPIH.SV.W.0022.050529T2359Z-050530T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
559 PM MDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO

* UNTIL 645 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF ROCKLAND...OR ABOUT 12 MILES
  EAST OF HEGLAR...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKLAND BY 620 PM MDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4247 11299 4235 11293 4255 11248 4275 11276

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
1 follow-up statement
000 
WWUS55 KPIH 300013
SVSPIH
IDC077-300023-
/O.CAN.KPIH.SV.W.0022.000000T0000Z-050530T0045Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
613 PM MDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWER COUNTY IS
CANCELLED...

AT 613 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED 
SIGNIFICANTLY AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4247 11299 4235 11293 4255 11248 4275 11276

$$

HUSTON

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 29, 2:40 PM MDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
240 PM MDT SUN MAY 29 2005

.DISCUSSION...LATEST RADAR LOOP SHOWING AN ARC OF STRONG
THUNDERSTORMS FORMING JUST WEST OF FCST/A CLOSE TO MID LEVEL LOW.
STORMS ARE MOVING VERY SLOWLY SO MAIN THREAT WILL BE HAIL/LOCALLY
HEAVY RAIN AS THEY SLOWLY TRACK INTO OUR WESTERN ZONES LATE THIS
AFTERNOON AND EVENING. LATEST NAM MODEL TRACKS 7H LOW EAST ALONG
UT/ID BORDER TONIGHT. 7H LOW SHOULD BE POSITIONED ACROSS SE CORNER
OF ID BY 12Z MON. LATEST NAM KEEPS A BAND OF PRECIP ACROSS SE ZONES
MOST OF TONIGHT AS THERMAL GRADIENT ALONG SFC COLD FRONT
INCREASES. THUS HAVE KEPT A MENTION OF POPS MOST AREAS (HIGHEST POPS
SE ZONES). BY LATE MONDAY UPPER LOW ACROSS MT WILL TAKE OVER AND
KEEP ID IN COOL NW FLOW. LAPSE RATES WILL BE STEEP ON MONDAY GIVEN
PROXIMITY OF COLD UPPER LOW. NAM MODEL DEVELOPS CONVECTION ACROSS
THE AREA MONDAY AFTERNOON IN NW FLOW AND THIS SEEMS REASONABLE (GFS
DRY). MONDAY NIGHT SHOULD BE MAINLY DRY WITH CLEARING. THIS WILL BE
SHORT LIVED AS YET ANOTHER 5H TROF (POSITIVE TILT) APPROACHES AREA.
THIS TROF WILL SPREAD PRECIP INTO THE CENTRAL MTNS TUESDAY NIGHT AND
THEN ACROSS REMAINDER OF AREA ON WEDNESDAY. SFC COLD FRONT APPEARS
TO TRACK ACROSS AREA EARLY WED. THIS WILL BE A RATHER COLD
TROF WITH SEVERAL REINFORCING SHOTS. UPPER TROF SHOULD BE FAR ENOUGH
SOUTH TO KEEP DIURNAL SHOWERS ACROSS AREA THROUGH FRIDAY. COLDEST
AIR SHOULD ARRIVE LATE FRIDAY AS ONE FINAL SPOKE OF ENERGY ROUNDS
DEEP TROF. PER GFS... TROF SHOULD MOVE EAST OF FORECAST AREA BY SAT
AFTN. LOOKS LIKE A DRY AND MILD WEEKEND BUT LOW CONFIDENCE IN
FORECAST ATTM.

WINTHER
&&

.AVIATION...SCATTERED AFTERNOON AND EVENING CONVECTION TODAY WITH
THE POTENTIAL FOR BRIEF HEAVY DOWNPOURS AND SMALL HAIL.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 29, 5:25 AM MDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
525 AM MDT SUN MAY 29 2005

IDZ017>025-031-032-301200-
LOST RIVER/PASHIMEROI-CACHE VALLEY/IDAHO PORTION-
SOUTH CENTRAL HIGHLANDS-WASATCH MOUNTAINS/IDAHO PORTION-
LOWER SNAKE RIVER PLAIN-SAWTOOTH MOUNTAINS-EASTERN MAGIC VALLEY-
BIG AND LITTLE WOOD RIVER REGION-UPPER SNAKE RIVER PLAIN-
CARIBOU HIGHLANDS-UPPER SNAKE HIGHLANDS-
525 AM MDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER MOST OF SOUTHEAST
IDAHO THIS AFTERNOON AND EVENING.  THESE STORMS ARE EXPECTED TO
PRODUCE BRIEF HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 30 TO
40 MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

DSH

In the hours before

Local storm report, May 29, 4:07 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
407 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             SUBLETT                 42.32N 113.13W
05/29/2005  0.25 INCH        CASSIA             ID   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PEA SIZE HAIL

&&

MEYER
Local storm report, May 29, 4:26 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
426 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 SW OAKLEY             42.21N 113.92W
05/29/2005  0.75 INCH        CASSIA             ID   PUBLIC

            3/4 INCH HAIL REPORTED BY OAKLEY CANAL COMPANY

&&

MEYER
Local storm report, May 29, 5:02 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
502 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 E OAKLEY              42.24N 113.74W
05/29/2005  0.88 INCH        CASSIA             ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, May 29, 5:05 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
505 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             ELBA                    42.25N 113.55W
05/29/2005  0.50 INCH        CASSIA             ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, May 29, 5:07 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
507 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             ELBA                    42.25N 113.55W
05/29/2005  0.50 INCH        CASSIA             ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, May 29, 5:09 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
509 PM MDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FUNNEL CLOUD     ELBA                    42.25N 113.55W
05/29/2005                   CASSIA             ID   TRAINED SPOTTER

            QUATER SIZED HAIL -- 1 INCH

&&

PANGEL

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:32 PM MDTSevere Thunderstorm WarningPIHCaribou28 min
May 29, 3:36 PM MDTSevere Thunderstorm WarningPIHCassia69 min
May 29, 4:35 PM MDTSevere Thunderstorm WarningPIHCassia55 min
May 29, 4:55 PM MDTTornado WarningPIHCassia20 min
May 29, 5:17 PM MDTTornado WarningPIHCassia, Power26 min
May 29, 5:26 PM MDTSevere Thunderstorm WarningPIHCassia31 min
May 29, 5:55 PM MDTSevere Thunderstorm WarningPIHCassia65 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.